There is no definite answer to this question. There are some women who have been on the pill for years and conceive on their very first cycle after stopping the medication. However, these women are definitely the exception to the rule.

Around 90% of women take at least three or four cycles before the hormones have stabilized and the balance is right for conception. This is especially true if you’ve been on hormonal contraceptives for several years. Only 10% of women are lucky enough to fall pregnant straight away.

How quickly you are able to fall pregnant depends on two things:

  1. Your body
  2. The method of contraception you used

When you take hormonal contraceptives, you are changing the normal hormonal rhythm of your body. Essentially, you are taking synthetic estrogen (or sometimes progesterone) in order to stop your body from ovulating. When you stop taking this contraceptive, your body needs to find a normal balance of hormones again in order to start ovulating and prepare for pregnancy.

What happens to the body after stopping contraceptives?

It doesn’t matter how long you’ve been taking the contraceptive for, your body will have to adapt to no longer getting a regular dose of synthetic hormones. How long this adaptation process takes depends on how long it takes your body eliminate the hormones you’ve ingested or absorbed. There is no rule for how long this will be as each body is different.

The type of contraceptive you take will definitely impact this elimination process. Those who are on weaker doses tend to get them out of their system much quicker than those on stronger doses. Additionally, the contraceptives that don’t require a daily dose stay in your system longer.

Once you’ve eliminated the synthetic hormones from your body, you’ll definitely notice when your body is fertile again. There are plenty of signs from your menstrual cycle that show you are ovulating.

What is the average length of time that the body takes to eliminate the contraceptive?

On average, it takes three to six months for a contraceptive to completely leave a woman’s body. During this time, you may experience intermittent spotting or changes to the length of your cycle. This is all normal as your body adapts and returns to a natural cycle. For most women, their cycle will stabilize on the third month after they stop taking a contraceptive.

If you start to experience incredibly long cycles after you stop taking your contraceptive, you may need a little help in terms of getting the right hormonal balance. In some cases, doctors will recommend that you go on a weaker pill or dosage than before, and slowly wean yourself off the synthetic hormones. This will allow your body to stabilize better.

Does the contraceptive injection take longer to leave the body?

The issue with the contraceptive injection is that it works differently to other forms of hormonal contraceptives. The adhesive patches and the oral pills are simple to stop because you no longer get a dose of the synthetic hormones the moment you take away the patch or stop ingesting the pill. The same goes for implants or IUDs; you no longer get a dose once they’re removed.

However, the injection is a slow release substance that continues to work for several months. Each time you have a new injection, you are simply topping up the synthetic hormones in your system. You could easily still have some of the previous injection left in your body. This means that you could have to wait for over three months for the last injection to dissipate completely and for your own hormones to start to return to normal. It’s only after this that your body will start the stabilization process.

When do you start ovulating again?

There is nothing preventing you from ovulating on your very first cycle after you stop taking your contraceptive. However, this doesn’t mean that you will conceive. Additionally, if you do actually conceive, you may not experience implantation because your hormone levels may not yet be correct.

Doctors usually advise that it could take a year for you to fall pregnant. If you’ve been on the pill or other hormonal contraceptives for many years, it could take even longer for your body to reach the right levels for a healthy pregnancy.

If you are struggling to fall pregnant after the first year, definitely consult your doctor. They will run tests on both you and your partner to see if there is anything other than hormonal imbalances caused by your old contraceptive that could be causing an issue.